The unprecedented escalation in illicit drug trade has tormented millions of lives, families and communities across the world. As per the latest statistics available, it is estimated that almost 28.6 million people in age group 12 and above were the current illicit drug users in 2016. Abusing drugs, whether illicit, prescribed or legal, has a high risk of addiction, numerous side effects and overdose. Generally, the incidents of overdoses are mostly unintended in nature. Individuals suffering from an addiction often meddle with their doses by taking a stronger dose or mixing two or more substances of abuse. Since such drug-abusing practices run the increased risk of turning fatal, a large number of overdose deaths have been witnessed lately.
The severity of an overdose may vary depending on the properties of the drug of choice. However, people often fail to recognize an overdose as the symptoms are quite similar to the ecstatic effects of the drug. According to the National Institute on Drug Abuse (NIDA), there was a 2.2-fold increase in the total number of overdose deaths from 2002 to 2015.
It is also essential to note that the rate of overdosing on sedatives has soared like never before. Used for treating anxiety and sleep problem, they include different types of drugs, including barbiturates and benzodiazepines. Reportedly, an accidental overdose usually occurs when sedatives are mixed with either alcohol or other drugs.
In such circumstances, it becomes essential to learn the ways to recognize the signs and symptoms of a drug overdose, such as severe chest pain, seizure, severe headache, difficulty breathing, delirium, extreme agitation, anxiety, etc. Such a measure can possibly help in saving the life of a person.
Ways sedatives can turn fatal
Sedatives are the class of drugs designed to serve the purpose of relaxing the mind. Sedatives or tranquilizers work by depressing the activity of the brain that leads to drowsiness or relaxation.
These central nervous system (CNS) depressants affect the brain by interacting with the neurotransmitter gamma-aminobutyric acid (GABA). The enhanced GABA activity produce a calming effect to the people struggling with anxiety or sleep issues. As in the case of opioids, people consuming sedatives for an extended period run an increased risk of developing dependence and tolerance toward them.
All sedatives can prove to be dangerous when not taken according to the recommended directions of the doctor. An overdose on sedatives causes unconsciousness, respiratory failure and death in severe situations. Generally, overdose deaths occur due to the mixing of sedatives with alcohol and other drugs, such as heroin, OxyContin, etc. An overdose on sedatives can also occur when one exceeds the prescribed dosages.
Avoid mixing of drugs to stay away from overdose
The rate of overdose due to benzodiazepines has escalated at a rapid pace. In 2013, benzodiazepine overdoses accounted for nearly 31 percent of prescription drug overdoses in the United States. People who overdose on sedatives require intensive care and close examination. The initial treatment include the following procedures:
- Medicine to puke forcefully
- Charcoal to absorb the drug
- Medication to flush the drug through the bowels or bladder
- Intravenous (IV) fluids
Although the road to recovery comprises numerous challenges and obstacles like a relapse, one can swiftly overcome the barriers standing in their way through proper intervention and early treatment. The Texas Substance Abuse Helpline is a useful online resource that provides valuable information about substance abuse, including treatment alternatives and substance abuse treatment centers in Texas.
If you or someone you know is in need of more information on substance abuse, you can chat online or call at our 24/7 helpline number 866-971-2658 to access the best substance abuse treatment programs in Texas.